Strong Wind, Blount
- When
- April 25, 2:00 AM CST to 3:00 AM CST
- Where
- Blount forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
A wake low or gravity wave produced high winds across Blount and Jefferson Counties. Numerous trees and power lines were blown down.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A wake low or gravity wave produced high winds across Blount and Jefferson Counties. Numerous trees and power lines were blown down. A few trees fell on vehicles and one home received porch damage. At least 30,000 customers were temporarily without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 25, 1:46 AM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 246 AM CDT FRI APR 25 2003 GFS MODEL DID A GREAT JOB WITH CONVECTIVE COMPLEX THAT IS CURRENTLY MOVING ACROSS THE AREA. EXPECT THE BULK OF THIS THUNDERSTORM ACTIVITY TO BE EAST OF THE AREA BY 12Z (7AM). CURRENTLY HAVE A WEAK SURFACE LOW(GRAVITY WAVE) MOVING ACROSS THE CENTRAL SECTIONS PRODUCING 30 TO 40 MPH AND THIS ALSO SHOULD BE EAST OF THE AREA BY RELEASE TIME OR SHORTLY THEREAFTER. FOR TODAY...EXPECT SHOWERS AND THUNDERSTORMS TO RE-DEVELOP ACROSS THE AREA IN ADVANCE OF DEVELOPING SURFACE LOW AND COLD FRONT. SPC HAS OUR AREA OUTLOOKED FOR POSSIBLE SEVERE WEATHER AND WILL INCLUDE THIS WORDING FOR ALL SECTIONS. LOOKS LIKE PRIME TIME WILL BE FROM NOON THROUGH 7PM AS MODELS INDICATE VERY UNSTABLE AIR AND IMPRESSIVE VERTICAL MOTION FIELDS MOVING THROUGH. FRONT WILL EXIT THE EAST-SOUTHEAST SECTIONS EARLY TONIGHT AND MUCH DRIER AIR WILL OVER-SPREAD THE AREA FOR THE WEEKEND AND EARLY NEXT WEEK. ONCE THE BULK OF THIS CURRENT THUNDERSTORM ACTIVITY MOVES TO OUR EAST...THE LATEST QPF FORECAST INDICATES ADDITIONAL RAINFALL THAT SHOULD BE MANAGEABLE ACROSS THE COUNTY WARNING AREA. THEREFORE WILL NOT ISSUE ANOTHER FLASH FLOOD WATCH AT THIS TIME AND HANDLE EACH COUNTY AS NEEDED. THIS MAY BE UPDATED LATER THIS MORNING IF ADDITIONAL ACTIVITY DEVELOPS TO OUR WEST. WILL NOT MAKE ANY CHANGES TO THE EXTENDED AT THE PRESENT TIME. BHM 72/52/72/48/77 61000 MGM 74/55/76/52/80 72000 .BHM...NONE.
ALZ011>015-017>050-242030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 133 PM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THE COMBINATION OF AN APPROACHING WEATHER SYSTEM...CURRENTLY SPINNING ACROSS THE EAST CENTRAL PLAINS...AND A WARM FRONT MOVING NORTH ACROSS THE AREA...WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE FORECAST AREA THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME RATHER STRONG...MAINLY WEST OF INTERSTATE 65. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE NIGHT...BUT THE THREAT OF STRONG STORMS SHOULD DIMINISH BY MIDNIGHT. THE MAIN THREATS WILL BE FROM SMALL HAIL AND GUSTY WINDS. THROUGH TONIGHT...RAINFALL COULD ALSO BE HEAVY AT TIMES...MAINLY SOUTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON FRIDAY. THE STORMS ON FRIDAY COULD BECOME STRONG TO POSSIBLY SEVERE ...WITH DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO ALL BEING POSSIBLE. THIS SITUATION WILL CONTINUE TO BE MONITORED AS IT DEVELOPS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME REQUIRED DURING THE EVENING HOURS...AND THEN AGAIN DURING THE DAY ON FRIDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 AM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM LIVINGSTON AL FLASH FLOOD
04/24/03 SUMTER NUMEROUS ROADS FLOODED IN
LIVINGSTON. REPORTED BY
SUMTER COUNTY EMA.ALZ036-040-041-250715-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 AM CDT FRI APR 25 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR DALLAS...AUTAUGA AND COOSA
COUNTIES UNTIL 215 AM CDT...
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS.
AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTHWEST OF MARBLE VALLEY TO
ORRVILLE...MOVING EAST AT 20 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SELMA...MARION JUNCTION...JONES...BILLINGSLEY...ORRVILLE...
INDEPENDENCE...MARBLE VALLEY AND MARBURY THROUGH 215 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3238 8735 3305 8651 3302 8601 3277 8631
3282 8646 3300 8651 3249 8718 3249 8712
3255 8707 3266 8691 3271 8670 3271 8642
3256 8659 3214 8715The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354171, 5354172.